Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 151, NWS Memphis, TN

May 3, 2020Benton County, Carroll County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2020, 3:27 PM CDT for Benton County, Carroll County, Henry County, Tennessee. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 3:27 PM CDT (20:27 UTC)
Expired
May 3, 2020, 3:45 PM CDT
In force
18 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Benton County, TN, Carroll County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 91 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:39 PM CDTTSTM WND DMGHollow Rock, TNLARGE TREE ON POWER LINES
May 3, 3:43 PM CDTTSTM WND DMGBruceton, TNPOWER LINES DOWN AND POLE ONTO HOUSE ON LANKFORD LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS54 KMEG 032027
SVRMEG
TNC005-017-079-032045-
/O.NEW.KMEG.SV.W.0151.200503T2027Z-200503T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
327 PM CDT Sun May 3 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Benton County in western Tennessee...
  Northeastern Carroll County in western Tennessee...
  Eastern Henry County in western Tennessee...

* Until 345 PM CDT.

* At 327 PM CDT, severe thunderstorms were located along a line
  extending from Paris Landing State Park to 6 miles southeast of
  Springville to near Bruceton, moving east at 55 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Camden, Paris Landing State Park, Bruceton, Vale, Springville,
  Hollow Rock, Big Sandy, Haigler Ridge, Manleyville, Old
  Springville, Buchanan, Sunnyside, Spring Creek, Pine Hill, Nathan
  Bedford Forrest State Park and Big Sandy Unit Tennessee National
  Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3603 8800 3600 8800 3603 8833 3617 8824
      3650 8824 3650 8806 3644 8806 3628 8795
      3622 8795 3616 8792 3613 8792
TIME...MOT...LOC 2027Z 268DEG 49KT 3644 8805 3619 8805 3600 8817 

HAIL...<.75IN
WIND...70MPH
 
$$
1 follow-up statement
851 
WWUS54 KMEG 032042
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
342 PM CDT Sun May 3 2020

TNC005-017-079-032052-
/O.EXP.KMEG.SV.W.0151.000000T0000Z-200503T2045Z/
Benton TN-Carroll TN-Henry TN-
342 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR BENTON...NORTHEASTERN CARROLL
AND EASTERN HENRY COUNTIES WILL EXPIRE AT 345 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
western Tennessee.

LAT...LON 3603 8800 3600 8800 3603 8833 3617 8824
      3650 8824 3650 8806 3644 8806 3628 8795
      3622 8795 3616 8792 3613 8792
TIME...MOT...LOC 2042Z 268DEG 49KT 3645 8782 3620 8782 3601 8794 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:27 PM CDT, 0 minutes earlier.

Area forecast discussion, May 3, 3:27 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
327 PM CDT Sun May 3 2020

.DISCUSSION...
A very impressive bow echo is moving rapidly eastward across the
Mid-South this afternoon. Widespread damaging winds and marginally
severe hail have been common with this system as it moves through
an unstable and sheared environment, highlighted by ~2000 J/kg of
MLCAPE and 40+ kts of EBWD. The 0-3km shear vectors are from due
west at 25-30 kts which is helping to sustain the northern end of
the bow, but the southern flank is lagging behind and may persist
a bit longer than previously anticipated. With that in mind, the
potential for a few strong storms may persist into the evening
hours but we should see a gradual decline in coverage/intensity as
the forcing associated with the shortwave trough moves east of the
area.

After some AM convection, there may be a bit of a lull in rain
chances for tomorrow. However, as we move into late afternoon and
evening, showers and thunderstorms are expected to increase once
again as a shortwave trough moves across the Central Plains. An
attendant surface low will move across the Ozarks into the OH
Valley, dragging a cold front through the Mid-South. This front
will serve as the impetus for convection Monday night into
Tuesday. There is a Slight Risk for northeast AR, northwest TN,
and the Bootheel with a Marginal Risk extending south from there.

Rain will end from northwest to southeast Tuesday evening as a
slightly cooler, drier air mass settles over the region. Expect a
few nice days across the Mid-South for Wednesday and Thursday in
the 70s and lows in the 40s and 50s. A reinforcing front will move
through the region late in the week, cooling temperatures off a
bit. We'll also see the effects of a potent shortwave trough
diving south across the Great Lakes. This will bring another
chance for showers and a few thunderstorms Thursday night through
Friday night. The weekend is looking pretty good at this time with
dry weather and below normal temperatures.

MJ

&&

.AVIATION...
/18Z TAFs/

Active weather period for most of our TAF sites this forecast
cycle. Line of TSRA will move rapidly east near the AR/MO and
TN/KY borders, and may affect northern TAF sites with TSRA and
gusty OUTFLOW winds. Surface cold front will move through
overnight, continuing the threat for at least SHRA at all except
KTUP. Lower cigs also expected with frontal boundary, will take to
lower bound of MVFR for now. SSW surface winds, some gusty, will
swing to N/NE following front passage.

GW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, May 3, 11:44 AM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1144 AM CDT Sun May 3 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-041100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1144 AM CDT Sun May 3 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Confidence is increasing that a cluster of strong to severe
storms will affect northeast Arkansas, the Missouri Bootheel, and
northwest Tennessee this afternoon. Damaging winds are the
primary hazard with large hail being a secondary concern. A Severe
Thunderstorm Watch is in effect from Harrisburg, to Brownsville,
to Decaturville through 6 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong to severe storms are possible along and north of the
Tennessee and Mississippi state line late Monday afternoon into
Monday evening. Best chances for severe storms will be across
Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
Damaging winds and large hail are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

MJ

In the hours before

Local storm report, May 3, 3:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND GST     5 WNW PARIS             36.34N  88.38W
05/03/2020  M59 MPH          HENRY              TN   AWOS

            51 KT WIND GUST

&&

SMW
Local storm report, May 3, 3:17 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     5 ENE UNION CITY        36.45N  88.97W
05/03/2020                   OBION              TN   TRAINED SPOTTER

            SEVERAL TREES DOWN.

&&
Local storm report, May 3, 3:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     PARIS                   36.30N  88.31W
05/03/2020                   HENRY              TN   AMATEUR RADIO

            TREE ONTO A HOUSE ON BALLYWOOD

&&

SMW
Local storm report, May 3, 3:20 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     HUNTINGDON              36.01N  88.41W
05/03/2020                   CARROLL            TN   FIRE DEPT/RESCUE

            SEVERAL TREES AND POWERLINES DOWN

&&

SMW
Local storm report, May 3, 3:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     JACKSON                 35.63N  88.83W
05/03/2020  E60 MPH          MADISON            TN   SOCIAL MEDIA

            60 MPH WIND GUST

&&

SMW
Local storm report, May 3, 3:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
327 PM CDT SUN MAY 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TSTM WND DMG     BROWNSVILLE             35.59N  89.25W
05/03/2020                   HAYWOOD            TN   LAW ENFORCEMENT

            LARGE TREE DOWN BY BROWNSVILLE PD

&&

SMW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:30 PM CDTSevere Thunderstorm WarningMEGDyer, Lake, Obion45 min
May 3, 2:09 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Lake, Obion, Weakley51 min
May 3, 2:15 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton45 min
May 3, 2:38 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley52 min
May 3, 2:48 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Fayette, Gibson, Haywood, Lauderdale and 2 more42 min
May 3, 3:10 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Chester, Crockett, Fayette, Gibson and 4 more50 min
May 3, 3:31 PM CDTTornado WarningMEGDecatur, Henderson26 min
May 3, 3:35 PM CDTSevere Thunderstorm WarningMEGBenton, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more40 min
May 3, 4:02 PM CDTSpecial Weather StatementMEGHaywood28 min
May 3, 4:10 PM CDTSpecial Weather StatementMEGLauderdale35 min
May 3, 4:10 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby35 min
May 3, 4:15 PM CDTSevere Thunderstorm WarningMEGHardin30 min
May 3, 4:19 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Haywood, Lauderdale41 min
May 3, 4:31 PM CDTSpecial Weather StatementMEGMcNairy29 min
May 3, 4:50 PM CDTSpecial Weather StatementMEGMadison25 min
May 3, 5:11 PM CDTSpecial Weather StatementMEGDyer19 min
May 3, 5:25 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Dyer, Gibson, Madison50 min
May 3, 5:40 PM CDTSpecial Weather StatementMEGDyer20 min
May 3, 5:51 PM CDTSpecial Weather StatementMEGChester24 min
May 3, 5:54 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy, Madison20 min
May 3, 6:06 PM CDTSpecial Weather StatementMEGCrockett9 min
May 3, 6:12 PM CDTSpecial Weather StatementMEGHenderson48 min
May 3, 6:25 PM CDTSpecial Weather StatementMEGDecatur50 min
May 3, 6:34 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson, Madison41 min
May 3, 6:43 PM CDTAreal Flood AdvisoryMEGCarroll, Crockett, Dyer, Gibson, Henderson, Madison2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.